Friday, March 20, 2009

Taken Down a Notch

I think the Valcyte has taken me down a notch after 60 days now. For some reason I erroneously thought that because I made it through 8 weeks with some physical effects that somehow I'd escaped.

The past couple days I feel like my body has down shifted into first gear. I'm fatigued and kind of weak. My muscles, especially my back, are incredibly achey. Surprisingly so. I also feel a sort of apathy. The apathy feels almost protective, as if its a way to conserve energy.

At the same time, I've having more trouble sleeping. I've read these are all sort of typical experiences of Valcyte. They are listed as side effects but could also be signs the Valcyte is working.

Lately I've been thinking about how this illness really forces one to redefine oneself on every level. For me it's a slow process because first I had to get out of denial about how serious this is. While I know it at one level, on another level I like to tell myself stories that maybe I can fix this somehow. I do believe I can make myself "weller" but I don't think this is curable. I still remember the sense of relief I felt when the rheumatologist said "what you have is viral" (I thought-oh, good because that means it will go away), "that is very serious and can be very debilitating and is called something like chronic fatigue although that is a horrible name for this (it still didn't sink in because I thought 'oh good it's chronic fatigue-easy to fix with some rest'). He could tell I didn't get it so he continued "it's like HIV but it's not or Hepatitis C but it's not" (I felt puzzled at this point thinking 'but those are serious illness/diseases'). On another level I knew though because I asked him what my quality of life would be like. That's when the room became very still and he looked right into my eyes and said quietly, "I don't know." That's when a wave of anxiety and fear washed over me.

If I get the energy I might go through the various sites I visit and write down all the tips people have written about being on Valcyte. That's something that would have been really helpful to me. My experience so far is that it's been both not anywhere near as bad as I expected but at the same time worse that what I thought.

6 comments:

Luke S said...

Hi, I am new to your blog; there is a ton of good info to read, so it will take time for me to go through it.

I have Lyme, HHV-6, EBV, and Mycoplasm Pnuemonia. My symptoms are almost exactly like yours, dizziness, fatigue, cognitive dysfunction. From what you have read I have tried a lot of the supplements and other stuff you are on. I am currently on IV rocephin to treat Lyme and famvir to treat the HHV-6 along with tons of supplements.

I just started famvir and it seems to be hitting hard. I am interested in valcyte but I have heard it can kill your liver. Have you checked your liver function on the drug?

I see that you had Lyme too, have you finished your lyme treatment?

Hang in,
Luke

Renee said...

I am sorry you are having so much difficulty right now. You have persevered for a long time on V. with a variety of symptoms to add to your CFIDS. You have great courage, T. You remain in my thoughts and prayers.

Sue Jackson said...

I'm sorry to hear you're still struggling so much, Terri, but you know, that's probably a good sign that Valcyte is going to help you. I remember reading about Montoya's original trial with Valcyte and that some of the patients had very severe, long-lasting herxes - some up to 6 months or more - before they began to improve.

You know, if you have a really bad day, it's OK - some doctors even think advisable - to skip a dose to give your body a break from the herx.

I read your theory about apathy being your body's way of protecting you - my husband often theorizes something similar - that a CFS crash is the body's way of forcing you to lie down and rest because you need it. There are several CFS specialists who agree. I know just what you mean about that feeling of apathy - that hits me, too, when I crash or herx.

Sorry this has been so difficult for you, but just remember that your bad herx probably means you will eventually improve. I can tell you from my own experience that even a 10% improvement makes a huge difference in quality of life.

Hang in there - you're not alone -

Sue

cfswarrior said...

Hi Luke-

Welcome to my blog. I'm glad you left a comment. It sounds like we share many of the same symptoms. How long have you been sick?

I finished lyme treatment last summer. It helped with join pain and the weird dizziness I used to have but it didn't touch the fatigue or cognitive functioning.

It sounds like you are doing some intense treatment! It's good that you are treating the viral aspect of this stuff. Many LLMD's aren't interested in the viruses or mistakenly think that treating lyme will allow the body to eliminate the viruses on its own. In a majority of cases that might be true but a lot of people are struggling with undiagnosed and untreated viruses.

I'm hoping the lyme will stay dormant.

Valcyte can be tough on the liver and also suppress bone marrow production which is why anyone on Valcyte needs to be monitored closely. The first month I had weekly blood labs drawn (CBC and CMP). Now I go every other week. So far so good.

I hope you check in again!

Terri

cfswarrior said...

Hi Renee-

It's always so good to hear from you. I just feel more calm about things.

Things have been tough but hopefully I'm finding some acceptance about everything which in the long run will make everything easier.

Terri

cfswarrior said...

Hi Sue-

Thanks so much for sharing your wisdome and experience. I was hoping my doctor would tell me it was good I was having these experiences but for some reason he didn't know what it all meant.

It's really good to hear about even 10% having a big impact on one's life. I have to remember that.

Terri